Is it possible to have a geriatric patient in serious delirium while all labs and urinalysis are within normal limits? — Linda Manjarrez, EdD, RN-PC, Sudbury, Mass.

Many predisposing factors unrelated to an acute infection can cause delirium. Such medications as anticholinergics, anticonvulsants, antidepressants, antihistamines, antipsychotics, barbiturates, opioid analgesics, H2 receptor antagonists (e.g., cimetidine [Tagamet]), corticosteroids and anti-Parkinson’s drugs can put older adults at higher risk for developing delirium.

Be alert for illicit drug use as well. Abrupt withdrawal of alcohol or benzodiazepines can also cause acute confusion. Disorders that contribute to the development of delirium include an acute pulmonary or cardiac event, fecal impaction and urinary retention. A fall that may have resulted in a closed head injury should also be considered. Always reconcile medications the patient is taking with the family to ensure accuracy. The presence of dementia increases the risk of delirium two to three times. — Deborah L. Cross, MPH, CRNP, ANP-BC (154-01)